logoThe People's Perspective on Medicine

Statins and ALS-Like Syndrome

Occasionally, people who have taken statins report that they have lost muscle strength and control and developed symptoms of ALS. Did statins trigger ALS?
Statins and ALS-Like Syndrome
Wheel chair

We can think of few diseases that are more dreadful than ALS (Lou Gehrig’s disease). Losing muscle control to the point of total paralysis takes an incredible toll on the patient and the family. We speak from personal experience. A beloved member of our family died from ALS many years ago, so this is not an academic exercise for us.

Could Statin Drugs Lead to ALS-Like Symptoms?

Several years ago we started hearing rumors about an association between cholesterol-lowering drugs called statins and ALS. At first we rejected this as gossip, rumor and innuendo. We talked with Duane Graveline, MD, about cases he was collecting (see below) and we talked with Beatrice Golomb, MD, about her own research in this matter. We also interviewed Ralph Edwards, MD, Director of the World Health Organization’s drug-monitoring center in Uppsala, Sweden about a link between statins and ALS-like syndrome. Our radio show with the interview with Dr. Edwards aired August 4, 2007.

Many cardiologists and other physicians were not convinced about this idea. Nevertheless, many patients have reported a connection between taking a statin-type medicine and the development of ALS-like symptoms (see comments below). There is also a publication from Beatrice Golomb, MD, and her colleagues (Amyotrophic Lateral Sclerosis-Like Conditions in Possible Association with Cholesterol-Lowering Drugs: An Analysis of Patient Reports to the University of California, San Diego (UCSD) Statin Effects Study, Drug Safety, Aug. 8, 2009)

Are Some People Especially Susceptible?

We suspect that there may be individuals who are highly susceptible to muscle pain and weakness brought on by statins. This could be as many as 10 percent of those who take such drugs. There may be a much smaller group that is susceptible to an even more serious reaction called ALS-like syndrome. One piece of evidence that might corroborate a connection is a report that patients with ALS deteriorate more quickly if they take a statin-type medication (Amyotrophic Lateral Sclerosis, Aug., 2008).

The FDA has dismissed our concerns and concluded that there is no connection. We certainly hope the FDA is right. If the agency is wrong, however, a terrible tragedy could be unfolding because people in authority have ignored the early warning signals of danger.

Prior Posting July 30, 2007

Duane Graveline, MD, has reported many cases of ALS (Lou Gehrig’s Disease) associated with statin-type cholesterol-lowering drugs. Dr. Graveline has had personal experience with Lipitor and TGA (transient global amnesia) and has written about it in his books, “Statin Drugs Side Effects” and “Lipitor, Thief of Memory.” The information is at www.spacedoc.com. Within a year of his TGA attacks he noted the gradual onset of pains and weakness in his back and legs subsequently diagnosed as ALS-like. Dr. Graveline now must use a walker full time. To learn more of Dr.Graveline’s Lipitor-associated ALS-like experience see My Statin Story on his website. Recently Dr. Graveline informed us he has received several hundred statin-associated ALS reports.

Although we were aware of muscle problems as well as nerve issues (peripheral neuropathy) associated with statin-type drugs, we had not heard of ALS cases linked to these medications. Then we received an email from a reader of our syndicated newspaper column:

“I read with interest today’s letter from a Lipitor taker. I believe Lipitor triggered my ALS, but had a hard time convincing anyone until this World Health Organization report came out:”

“Statins, neuromuscular degenerative disease and an amyotrophic lateral sclerosis-like syndrome: an analysis of individual case safety reports from vigibase.” Edwards IR, Star K, Kiuru A.  Drug Safety 2007;30(6):515-525.

The Wall Street Journal has also written about this research. You can find an article by Avery Johnson on the first page of the July 3, 2007 edition:

http://online.wsj.com/article/SB118342971456956235.html

If you have an experience you would like to report about statins in general or an ALS-like syndrome in particular, please write about it here or make a report directly to MedWatch. We will pass on your case report to the FDA. We always appreciate you voting for this post at the top of the page.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.6- 65 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.